Massachusetts, 2012

Winter Weather in Massachusetts, December 16 to 17, 2012

December 16 to 17, 2012 · NWS BOX · 1 event in 1 county or zone

Weak low pressure passing south of New England brought a wintry mix of precipitation to Massachusetts. Light freezing rain in northern Massachusetts resulted in a light coating of ice, with up to 1/4 inch of glaze reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Weak low pressure passing south of New England brought a wintry mix of precipitation to Massachusetts. Light freezing rain in northern Massachusetts resulted in a light coating of ice, with up to 1/4 inch of glaze reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 16, 2:41 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 16, 2:41 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
241 PM EST SUN DEC 16 2012

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM WILL BRING A WINTRY MIX OF
PRECIPITATION TO THE REGION TODAY AND TONIGHT.  A STRONGER LOW
PRESSURE SYSTEM WILL BRING MAINLY RAIN MON NIGHT/TUE.  A BRIEF BREAK
IN THE ACTION IS EXPECTED WED INTO EARLY THU...BEFORE ANOTHER SYSTEM
BRINGS MORE PRECIPITATION SOMETIME LATE THU/FRI.

&&

.NEAR TERM /THROUGH TONIGHT/...
PRECIPITATION COVERAGE IS STILL SCATTERED AT MOST ACROSS SOUTHERN
NEW ENGLAND THIS AFTERNOON. A COASTAL FRONT HAS DEVELOPED...AND
EXTENDED SOUTHWEST FROM BETWEEN KLWM AND KBVY...KBED AND KBOS...TO
JUST SOUTH OF KORH...THEN WASHED OUT A BIT JUST NORTH OF THE CT
BORDER. MOST REPORTS THUS FAR A FOR A SNOW/SLEET MIX TO THE NORTH
OF THIS BOUNDARY...WITH MAINLY RAIN TO THE SOUTH.

ADJUSTED TEMPERATURES TO REFLECT THE LATEST OBSERVED TRENDS FOR
THIS AFTERNOON.

STILL EXPECTING A LOW PRESSURE TO MOVE EAST JUST TO THE SOUTH OF
NEW ENGLAND OVERNIGHT. GENERALLY FAVORED A CONSENSUS TIMING
OVERNIGHT. THE BIG QUESTION WILL BE THE THERMAL STRUCTURE. LOOKS
LIKE THERE WILL BE PLENTY OF LIFT WITHIN THE DENDRITIC SNOW GROWTH
REGION...BUT NOT MUCH MOISTURE. THUS NOT THINKING THERE WILL BE
COPIOUS AMOUNTS OF SNOW. THE REPORTS OF SLEET AND SNOW DO INDICATE
THE PRESENCE OF ACTIVE ICE NUCLEI THIS AFTERNOON.

THE QUESTION THEN BECOMES HOW QUICKLY THE WARM AIR PUSHES NORTH.
ONCE WE GET PAST THE INITIAL WET-BULBING THIS AFTERNOON AND
EVENING...AM EXPECTING TEMPERATURES TO RISE SLOWLY OR REMAIN
STEADY OVERNIGHT. THIS MAINTAINS THE POSSIBILITY OF FREEZING RAIN
FOR AT LEAST PORTIONS OF SOUTHERN NEWE ENGLAND OVERNIGHT. WILL
REFINE THE WINTER WEATHER ADVISORIES LATER THIS AFTERNOON.

&&

.SHORT TERM /MONDAY/...
SURFACE LOW PRESSURE DEPARTS OFF TO THE EAST DURING THE
MORNING...BUT WILL STILL HAVE TO CONTEND WITH A DECENT MID-LEVEL
SHORTWAVE. THINKING PRECIPIATION WILL STILL BE MORE SHOWERY THAN
STRATIFORM. POTENTIAL FOR SHOWERS SHOULD LINGER THOUGH THE
DAY...BUT DEFINITELY NOT EXPECTING A WASHOUT. TEMPERATURES AT THIS
POINT SHOULD BE SUFFICIENTLY HIGH FOR ALL RAIN...EXCEPT FOR
PORTIONS OF SOUTHERN NH WHERE A WINTRY MIX COULD LINGER INTO THE
EARLY AFTERNOON AT ELEVATIONS ABOVE 1500 FT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...

* MAINLY RAIN EXPECTED MON NIGHT INTO TUE
* GENERALLY DRY WITH SLIGHTLY ABOVE NORMAL TEMPS WED INTO EARLY THU
* NEXT STORM PROBABLY MORE WET THAN FROZEN LATE THU/FRI

DETAILS...

MONDAY NIGHT AND TUESDAY...LOW PRESSURE LIFTING NORTHEAST FROM
THE OHIO VALLEY WILL TRANSFER ITS ENERGY TO A DEVELOPING COASTAL
LOW. HOWEVER...ENOUGH MID LEVEL WARM AIR WILL HAVE WORKED INTO THE
REGION SO EXPECT MAINLY A RAIN EVENT. IN FACT...A PERIOD OF HEAVY
RAIN LATER MON NIGHT INTO THE FIRST PART OF TUE MAY RESULT IN
TYPICAL NUISANCE URBAN/POOR DRAINAGE STREET FLOODING. THIS MAY
IMPACT THE TUE MORNING RUSH HOUR. THERE IS A LOW PROBABILITY FOR A
BIT OF ICE/SNOW ACROSS OUR FAR NORTHWEST ZONES IF THE LOW END UP
FURTHER EAST THAN CURRENTLY PROJECTED...BUT NOT TOO EXCITED ABOUT
IT RIGHT NOW. HOWEVER...THIS SYSTEM IS STILL 48+ HOURS OUT IN THE
MODEL GUIDANCE SO COULD CERTAINLY TRENDS IN EITHER DIRECTION.

TUESDAY NIGHT THROUGH EARLY THURSDAY...OTHER THAN A FEW LEFT OVER
RAIN/SNOW SHOWERS TUE NIGHT INTO WED MORNING MUCH OF THE TIME SHOULD
BE DRY.  NOT MUCH COLD AIR WILL BE PULLED DOWN IN THE WAKE OF THE
DEPARTING LOW PRESSURE SYSTEM...SO TEMPS LIKELY TO AVERAGE A TAD
ABOVE NORMAL.  THE OTHER THING TO WATCH IS FOR STRONG WINDS BEHIND
THE SYSTEM TUE NIGHT/WED.  LOW TO MODERATE PROBABILITY THAT WIND
ADVISORY CRITERIA IS APPROACHED.

LATE THURSDAY AND FRIDAY...CURRENT MODEL GUIDANCE SHOWS THE NEXT
LOW PRESSURE SYSTEM TRACKING NORTHWEST TOWARDS THE GREAT LAKES.
WHILE THERE MAY EVENTUALLY BE SECONDARY DEVELOPING ALONG THE
COAST...IT WOULD BE TOO LATE TO PREVENT WARM MID LEVEL AIR FROM
FLOODING INTO THE REGION. WHILE A BIT OF ICE/SNOW WOULD BE
POSSIBLE AT THE ONSET ACROSS PORTIONS OF THE INTERIOR...EXPECT
MAINLY ANOTHER RAIN EVENT FOR THE REGION. NOW THIS IS STILL 4 TO 5
DAYS INTO THE FUTURE SO TRACKS CAN STILL CHANGE
SIGNIFICANTLY...BUT ODDS ARE FAVORING MAINLY RAIN AT THIS POINT.

SATURDAY...THE BULK OF THE PRECIPITATION WILL PROBABLY BE OVER BY
THE START OF NEXT WEEKEND.  APPEARS SOME CHILLIER AIR MAY BEGIN TO
WORK INTO THE REGION.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

SHORT-TERM...

HIGH CONFIDENCE FOR MVFR INTO THIS EVENING. ISOALTED IFR CIGS IN
THE HEAVIER SNOW SHOWERS. SOME SLEET AND FREEZING RAIN
LIKELY...ESPECIALLY WHEN TRAVERSING THE LOWEST 2000 FT AGL. HIGH
CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE IN TIMING
PRECIPITATION TRANSITIONS.

KBOS TAF...MAIN CONCERN WILL BE A PERIOD OF SLEET AT THE TERMINAL
THROUGH 22Z. MODERATE CONFIDENCE IN TIMING. COULD SEE SLEET LINGER
PAST 22Z.

KBDL TAF...MODERATE CONFIDENCE IN TAF.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT AND TUESDAY...MODERATE TO HIGH CONFIDENCE IN MVFR-IFR
CONDITIONS ALONG WITH RAIN.

TUESDAY NIGHT AND WEDNESDAY...MODERATE CONFIDENCE.  MVFR CEILINGS
EVENTUALLY IMPROVE TO VFR.

THURSDAY...MODERATE CONFIDENCE.  VFR CONDITIONS MAY LOWER TO MVFR-
IFR CONDITIONS THU NIGHT AS THE NEXT SYSTEM APPROACHES.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE.

CONTINUED SCA AND HAVE EXTENDED IT INTO TUESDAY AS CONDITIONS ARE
FAVORABLE THAT SEAS WILL REMAIN ABOVE 5FT. LOW PRESSURE SYSTEM
WILL TRACK INSIDE THE BENCHMARK INCREASING WIND AND SEAS. THERE IS
A LOW PROBABILITY OF POSSIBLE SW GALES OVERNIGHT TONIGHT BUT HAD
LOW CONFIDENCE ON ISSUING A GALE WARNING. BEST AREA IS ACROSS THE
SOUTHERN WATERS AND INTO THE EASTERN WATERS OF THE CAPE. EXPECT
VSBYS TO DECREASE ESP ACROSS THE SOUTHERN WATERS LATE THIS
AFTERNOON LASTING UNTIL MONDAY AS HEAVY RAIN SHOWERS MOVE THROUGH.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT AND TUESDAY...HIGH CONFIDENCE IN EASTERLY SCA WIND
GUSTS AND SEAS IN ASSOCIATION WITH LOW PRESSURE.  SEAS MAY APPROACH
OR EXCEED 10 FEET ACROSS THE EASTERN OUTER-WATERS.

TUESDAY NIGHT AND WEDNESDAY...MODERATE CONFIDENCE IN THE POTENTIAL
FOR A PERIOD OF GALE FORCE NORTHWEST WIND GUSTS BEHIND THE DEPARTING
LOW PRESSURE SYSTEM.

WEDNESDAY NIGHT AND THURSDAY...MODERATE TO HIGH CONFIDENCE THAT
WINDS/SEAS SLOWLY DIMINISH AS PRESSURE GRADIENT WEAKENS.
HOWEVER...SEAS WILL LIKELY REMAIN ABOVE SCA THRESHOLDS ACROSS THE
OUTER WATERS.

&&

.TIDES/COASTAL FLOODING...
HIGH ASTRONOMICAL TIDES MAY RESULT IN SOME MINOR SPLASH OVER ALONG
THE EASTERN MA COAST DURING TODAY/S HIGH TIDE AROUND NOON.  NO
SIGNIFICANT PROBLEMS ARE EXPECTED...BUT WE DID ISSUE A STATEMENT.

EASTERLY WINDS WILL BE STRONGER DURING THE HIGH TIDES MONDAY AND
TUESDAY...SO THERE IS GREATER RISK OF BEACH EROSION/MINOR COASTAL
FLOODING EVEN THOUGH ASTRONOMICAL TIDES WILL BE A BIT LOWER. WE
EVENTUALLY MAY NEED A COASTAL FLOOD ADVISORY FOR MON AND/OR TUE...
BUT NOT EXPECTING ANYTHING MORE THAN MINOR FLOODING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY UNTIL 9 AM EST MONDAY FOR MAZ002>004-
     008>010-012-026.
NH...WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR NHZ011-012-
     015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST MONDAY FOR ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 8 PM EST MONDAY FOR ANZ235-237-
     254>256.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 8 PM EST MONDAY
     FOR ANZ250-251.

&&

SYNOPSIS...FRANK/THOMPSON
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...FRANK
AVIATION...BELK/FRANK
MARINE...BELK/FRANK
TIDES/COASTAL FLOODING...FRANK
Hazardous weather outlook, Dec 16, 4:42 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
442 AM EST SUN DEC 16 2012

MAZ002>004-008>010-012-026-170945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
442 AM EST SUN DEC 16 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

MONDAY NIGHT AND TUESDAY...
MAINLY RAIN IS EXPECTED ACROSS THE REGION WITH THE NEXT SYSTEM...BUT
THERE IS A LOW PROBABILITY FOR A BIT OF ICE/SNOW ACROSS FAR
NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.

TUESDAY NIGHT AND WEDNESDAY...
THERE IS A LOW TO MODERATE PROBABILITY FOR NORTHWEST WINDS
REACHING ADVISORY CRITERIA IN THE WAKE OF THE LOW PRESSURE SYSTEM.

LATE THURSDAY INTO FRIDAY...
ANOTHER STORM SYSTEM WILL PROBABLY BRING MAINLY RAIN TO THE
REGION. HOWEVER...ITS POSSIBLE THAT THERE COULD BE A BIT OF
ICE/SNOW AT THE ONSET ACROSS THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ236-CTZ002>004-MAZ005>007-011-013>024-RIZ001>008-170945-
NARRAGANSETT BAY-HARTFORD CT-TOLLAND CT-WINDHAM CT-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
EASTERN HAMPDEN MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
442 AM EST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND...SOUTHERN RHODE ISLAND AND
RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW TO MODERATE PROBABILITY FOR NORTHWEST WINDS
REACHING ADVISORY CRITERIA SOMETIME TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ011-012-015-170945-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
442 AM EST SUN DEC 16 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

MONDAY NIGHT AND TUESDAY...
MAINLY RAIN IS EXPECTED ACROSS THE REGION WITH THE NEXT SYSTEM...BUT
THERE IS A LOW PROBABILITY FOR A BIT OF ICE/SNOW ACROSS FAR
NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.

LATE THURSDAY INTO FRIDAY...
ANOTHER STORM SYSTEM WILL PROBABLY BRING MAINLY RAIN TO THE
REGION. HOWEVER...ITS POSSIBLE THAT THERE COULD BE A BIT OF
ICE/SNOW AT THE ONSET ACROSS THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>235-237-250-251-254>256-170945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
442 AM EST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR A PERIOD OF GALE FORCE WIND GUSTS
ACROSS THE SOUTHERN WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MODERATE PROBABILITY FOR A PERIOD OF NORTHWEST GALE
FORCE WIND GUSTS TUESDAY NIGHT AND WEDNESDAY. ANOTHER ROUND OF
GALE FORCE WIND GUSTS MAY OCCUR BY LATE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Worcester

When
December 16, 4:15 PM EST to December 17, 8:45 AM EST
Where
Northern Worcester forecast zone
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Around 1/4 inch of icing brought down tree limbs in Westminster and Shrewsbury.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427011.